Washington, 2008

Heavy Snow in Washington, December 17 to 19, 2008

December 17 to 19, 2008 · NWS OTX · 9 events in 9 counties and zones

A near stationary arctic front boundary resulted in significant snow accumulations with record snow amounts reached in the Spokane area. 4 inches of snow, breaking the previous 24 hour record of 13 inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A near stationary arctic front boundary resulted in significant snow accumulations with record snow amounts reached in the Spokane area. From 10 AM on the 17th through 10 AM on the 18th, Spokane Airport measured 19.4 inches of snow, breaking the previous 24 hour record of 13 inches. The heavy snow closed roads, schools, businesses, Spokane County Courts, and contributed to numerous car accidents. On the 17th, the Washington State Patrol responded to about 200 wrecks in Eastern Washington. One such accident blocked interstate 90 in Spokane. Bus service was also temporarily suspended with garbage collection also cancelled for a day. Numerous flights were also either delays or cancelled flying out of Spokane International Airport. The heavy snow put Spokane street plows into a condition red. Private contractors were brought in to help clear snow from streets. Portions of State Routes 27, 194, 195, and 274 were closed in Eastern Washington. Total snow accumulations in the Spokane area ranged from 19 to 25 inches with the highest accumulations on the south and east end. Other areas received heavy snowfall as well. On the Washington Palouse; Oakesdale measured 24 inches, Colfax 16 inches, 14 inches four miles west-southwest of Palouse, Pullman 12 inches, and La Crosse eight inches. In the Northeast Washington Mountains; 21 inches was measured seven miles south-southwest of Newport, 19 inches five miles southwest of Usk, 17 inches in Deer Park, 17 inches five miles northeast of Elk, 16 inches in Clayton, 15 inches three miles north-northeast of Loon Lake, and seven inches five miles south of Northport. In the Okanogan Highlands, seven inches was recorded four miles west of Boyds. In lower Garfield and Asotin counties, a very impressive 20 inches fell in Pomeroy. In the northeast Blue Mountains, Ski Bluewood picked up 25 inches, while only six inches four miles west of Anatone. The Wenatchee area, Waterville Plateau, and Upper Columbia Basin picked up four to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 3:57 AM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 17, 3:57 AM PST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
357 AM PST WED DEC 17 2008

.SYNOPSIS...
A WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST TODAY AND
PERSIST THROUGH THURSDAY. THEN ANOTHER ARCTIC AIR MASS WILL INVADE
THE REGION AS THE STORM SYSTEM DEPARTS FRIDAY. BITTER COLD WEATHER
WILL CONTINUE THROUGH THE WEEKEND...WITH THE NEXT SNOW STORM
APPROACHING THE REGION ON OR ABOUT SUNDAY OR MONDAY.

&&

.DISCUSSION...

UPDATED AVIATION DISCUSSION

TODAY THROUGH THURSDAY...THE NEXT WELL ADVERTISED STORM SYSTEM IS
KNOCKING ON THE DOOR THIS MORNING. SATELLITE IMAGERY IS INDICATING
THE UPPER LEVEL LOW MOVING THROUGH BRITISH COLUMBIA AT THE TIME
AND THE 00Z MODEL INITIALIZATION APPEARS TO BE A LITTLE SLOW...BUT
THE SURFACE ANALYSIS MATCHES UP PRETTY WELL. THE MODELS ARE FAIRLY
SIMILAR BRINGING THE SURFACE LOW DOWN THE WASHINGTON COAST TODAY
BEFORE EJECTING IT INLAND ON THURSDAY. BY THIS AFTERNOON THERE IS
SOME TIMING DIFFERENCES WITH THE NAM A LITTLE QUICKER ON EJECTING
THE LOW INLAND AND CHOSE TO FOLLOW A SOLUTION A LITTLE CLOSER TO
THE GFS/ECMWF.

WARM ADVECTION IS ALREADY MOVING IN FROM THE NORTH THIS MORNING A
LITTLE EARLIER THAN EXPECTED. ISENTROPIC UPGLIDE ALONG THE 280-290K
SURFACE NOSES INTO THE REGION THIS MORNING AND INCREASES OVER THE
NEXT 12 HOURS OR SO. THIS PROVIDES AN INITIAL LIFTING MECHANISM.
ONE OF THE THINGS THAT IS LACKING WITH THIS SYSTEM IS A DEEP
MOISTURE SOURCE...WHICH IS NOT UNCOMMON FOR STORMS MOVING IN FROM
THE NORTH. PWS ARE ONLY AROUND .25-.30 AND MIXING RATIOS BARELY
GET ABOVE 2G/KG. AS THE LOW MOVES INTO THE REGION ADDITIONAL
MOISTURE OFF THE PACIFIC COAST GETS ENTRAINED INTO THE MIX.
WITH THE AMOUNT OF COLD AIR IN PLACE AND GENEROUS LIFT THIS
SHOULD BE ENOUGH TO GENERATE PRECIPITATION ACROSS THE FORECAST
AREA. UPSLOPING EASTERLY FLOW AROUND THE SURFACE LOW SHOULD
RESULT IN THE BEST QPF FROM THE WATERVILLE PLATEAU WEST INTO THE
CASCADES...BUT ALL AREAS SHOULD GET AT LEAST SOME LIGHT SNOW
TODAY. WARM AIR ADVECTION WILL GET INHIBITED BY CLOUD COVER BUT IT
IS SAFE TO SAY THAT TEMPERATURES WILL BE WARMER BY SEVERAL DEGREES
OVER TUESDAY.

TONIGHT AND THURSDAY THE COLD FRONT MOVES INTO THE REGION FROM THE
NORTH WITH THE SURFACE LOW MOVING EAST OF THE CASCADES. THE MODELS
ARE GENERATING VERY STRONG DIVQ WITH A SERIES OF SHORT WAVE
DISTURBANCES EJECTING OFF THE PARENT LOW AND THROUGH THE AREA.
THIS IS WHERE THINGS BEGIN TO GET INTERESTING. THERE IS SOME
DIFFERENCES ON JUST WHERE THE SURFACE LOW SETS UP AND HOW FAST IT
MOVES OUT OF THE REGION. BOTH THE GFS/NAM INDICATE A DEFORMATION
BAND SETTING UP FROM WEST-EAST JUST NORTH OF SPOKANE BETWEEN
00-06Z WITH LITTLE MOVEMENT SOUTHWARD UNTIL AFTER 12Z. FROM THERE
THE GFS WEAKENS THE DEFORMATION BAND SLIGHTLY BUT ALSO ALLOWS IT
TO SHIFT SOUTH. THE NAM ALSO INDICATES WEAKENING...BUT SHOWS A
SLOWER SOUTHERLY PROGRESSION. THE DEFORMATION BAND WILL BE THE
FOCUSING POINT FOR THE HEAVIEST SNOW ACCUMULATIONS AND TRIED TO
TIE QPF AMOUNTS ACCORDINGLY. SOMETHING ELSE TO CONSIDER IS THAT
BOTH MODELS ARE NOW SHOWING A TROWAL WRAPPING ACROSS THE SOUTHERN
ZONES NORTHEAST INTO SPOKANE COUNTY AND THIS SHOULD PROVIDE
ADDITIONAL MOISTURE DOWN IN THAT REGION. VERTICAL PROFILES
INDICATE PRECIPITATION AS ALL SNOW. THERE WAS SOME INDICATION IN
PREVIOUS RUNS THAT THE BEST OMEGAS WOULD BE ABOVE THE DENDRITIC
LAYER BUT THE LATEST RUNS APPEAR TO BRING THAT DOWN CLOSER THE -10
TO -20C LAYER AND USED RIGHT AROUND A 20:1 SNOW RATIO.

WITH ALL THIS IN SAID HIGHLIGHTS FOR SNOW WERE ISSUED FOR ALL
FORECAST ZONES. ONE AREA OF CONCERN WILL BE THE CAMAS PRAIRIE AND
LEWISTON AREA. THE FLOW ONLY TURNS WEST-NORTHWEST FOR A SHORT
PERIOD OF TIME AND I BACKED OF ON PRECIPITATION...BUT STILL CAME
UP WITH ENOUGH SNOW FOR A HIGHLIGHT. HOWEVER THIS WILL BE LOOKED
AT CLOSER AS ADDITIONAL MODEL DATA BECOMES AVAILABLE. /TOBIN

THURSDAY NIGHT AND FRIDAY...THE COLD CORE OF THE UPPER-LEVEL
TROUGH WILL BE SLOWLY TRANSITIONING ACROSS THE CWA AND THE
ASSOCIATED SURFACE LOW THAT IS EXPECTED TO BE THE FOCUS FOR MODERATE
TO HEAVY SNOWS ACROSS THE EASTERN CWA WED-THUR WILL BE PUSHING
SOUTHEAST INTO CENTRAL IDAHO / SOUTHWESTERN MONTANA OUT OF THE CWA
TRANSITIONING ANY SNOW OVER TO A CONVECTIVE SHOWERY NATURE. THE
MAIN FOCUS FOR LINGERING SNOW SHOWERS WILL BE ACROSS THE IDAHO
PANHANDLE AND CAMAS PRAIRIE ASSOCIATED WITH WEAK NORTHWESTERLY
UPSLOPE FLOW AND A CONDITIONALLY UNSTABLE AIRMASS. IT APPEARS IT
WOULD BE TOUGH TO ACHIEVE CONVECTIVE INSTABILITY WITH SURFACE
TEMPERATURES IN THE TEENS AND 85H TEMPERATURES IN THE MINUS TEENS
HOWEVER...THE CORE OF THE TROUGH WILL CONTAIN 500MB TEMPERATURES
NEAR -42 CELSIUS RESULTING IN LAPSE RATES APPROACHING THE DRY
ADIABATIC RATE. FOR THIS REASONING...HAVE KEPT SLIGHT CHC POPS ACROSS
A MAJORITY OF OUR ZONES THROUGH FRIDAY MORNING.  THE GEFS
MEAN/GFS/EURO ARE IN FAIRLY GOOD AGREEMENT ON THE LOCATION AND
TIMING OF THE UPPER- LEVEL TROUGH AND ASSOCIATED SURFACE LOW AND
HAVE TRENDED IN THAT GENERAL DIRECTION. AS THE SURFACE LOW EJECTS
TO THE SOUTHEAST INTO CENTRAL IDAHO...A REINFORCING ARCTIC AIR
AIRMASS WILL INTRUDE FROM THE NORTH AND NORTHEAST BRINGING YET
MORE UNSEASONABLY COOL TEMPERATURES FOR FRIDAY MORNING AND FRIDAY.

ONE ITEM OF INTEREST WAS THE 00Z/06Z NAM RUNS. ALTHOUGH THE NAM
WAS CONSIDERED THE OUTLIER FROM THE REMAINDER OF THE GLOBAL
GUIDANCE SOLUTIONS...THERE WAS AN INTERESTING FEATURE THAT WILL
BE CLOSELY MONITORED OVER THE NEXT 24-48 HOURS. IT IS NOT ATYPICAL
FOR THESE COLD CORE TROUGHS TO HAVE SMALLER VORTICITY MAXIMUMS
THAT EMBEDDED WITHIN THEM THAT SPIN UP A MESO MID-LEVEL OR SURFACE
LOW. THE 00Z/06Z NAM IS INDICATING A MESO-LOW TO DEVELOP ALONG THE
NORTHERN CWA WHICH IN THIS CASE...NOT ONLY ACTS TO STALL THE
ARCTIC BOUNDARY ALONG THE NORTH BUT PRODUCES AN ADDITIONAL 0.10
OF LIQUID (OVER A MICRO- SCALE AREA). IF THIS WAS TO HAPPEN...WE
COULD BE LOOKING AT SOME CONVECTIVE SNOW BANDS CAPABLE OF
PRODUCING AN ADDITIONAL 2-3 INCHES OF SNOW. THE CHALLENGE WITH
THESE SYSTEMS IS THAT THEY ARE VERY SMALL...LOCALIZED AND ARE
GENERALLY DETECTABLE WITHIN A FEW HOURS OF DEVELOPMENT.

SATURDAY...WE WILL BE TRANSITIONING FROM THE COLD TROUGH TO
WEAK RIDGING BEFORE THE NEXT STORM SYSTEM.  SATURDAY MORNING
STANDS OUT AS THE COLDEST MORNING WE WILL EXPERIENCE SO FAR THIS
YEAR FOR MANY LOCATIONS. COMPARING THIS TO THE PREVIOUS FEW
MORNINGS...THE AIRMASS IS AS COLD IF NOT COLDER JUST COMPARING 85H
TEMPERATURES. THE MAIN DIFFERENCE IS THE SURFACE AND MID-LEVEL
PRESSURE GRADIENTS ARE MUCH WEAKER THAN THAT OF THE LAST FEW DAYS
AND SURFACE/850 MB WINDS ARE EXPECTED TO BE CALM TO LESS NEAR 7
MPH. IN COMBINATION WITH MOSTLY CLEAR SKIES...STRONG RADIATIONAL
COOLING IS LIKELY TO RESULT IN TEMPERATURES IN THE MINUS SINGLE
DIGITS TO MINUS SINGLE TEENS. IN ADDITION...LOCAL STUDIES FROM
PAST ARCTIC AIRMASS STUDIES INDICATE THE COLDEST OVERNIGHT
TEMPERATURES TEND TO OCCUR WHEN THE AIRMASS IS AT THE END OF COLD
ADVECTION AND BEGINNING TO WARM WHICH IS WHAT WE ARE EXPECTING
WITH THE SHORTWAVE RIDGING APPROACHING. OTHERWISE...SATURDAY WILL
BE DRY WITH BELOW NORMAL TEMPERATURES.

SUNDAY THROUGH WEDNESDAY...THE LONG-WAVE PATTERN WILL BRIEFLY
BREAK DOWN AS THE NORTHERN PERIPHERY OF THE OFFSHORE RIDGE PINCHES
OFF ALLOWING A PAIR OF STORM SYSTEMS TO CROSS UNDERNEATH ACROSS THE
NORTHERN PACIFIC AND BRING A FAIR AMOUNT OF MOISTURE WITH THEM.
THE FIRST SYSTEM COMES THROUGH SUNDAY-MONDAY TIME FRAME AND LOOKS
TO BE QUITE WET. THE AIRMASS OVER THE REGION LOOKS TO REMAIN
COLD AND RESULT IN THE CHANCE FOR SNOW FOR NEARLY ALL LOCATIONS.
THERE IS FAIR AGREEMENT THAT THE SYSTEM WILL IMPACT THE NORTHWEST
AT THIS TIME THAT BUT THE FINER DETAILS WILL NEED TO BE IRONED
OUT. THERE WILL BE A BREAK ON TUESDAY THEN A SECOND...EVEN WETTER
SYSTEM IS EXPECTED WEDNESDAY- THURSDAY TIME FRAME. CURRENT
GUIDANCE SUGGEST THE LONGWAYS PATTERN WILL SETUP SLIGHTLY OFF
FROM THE CURRENT COLD PATTERN WHICH FAVORS THE RIDGE TO BUILD
FURTHER OFFSHORE KEEPING THE MAIN ELONGATED TROUGH AXIS ACROSS
WESTERN CANADA INTO THE PACIFIC (INSTEAD OF THE PACIFIC NORTHWEST AS
WE ARE IN NOW) AND WARMER SOUTHWESTERLY FLOW CREEPS INTO OREGON AND
SOUTHEASTERN WA. TEMPERATURES AND SNOW LEVELS HAVE BEEN TRENDED UP
SLIGHTLY DUE TO THE IMPRESSIVE AGREEMENT IN GLOBAL MODEL SOLUTIONS
OUT THIS FAR. IF THIS TREND CONTINUES ON FUTURE
RUNS...TEMPERATURES AND SNOW LEVELS WILL CONTINUE TO TREND WARMER
IN FUTURE FORECAST. /BONDER

&&

.AVIATION...
VFR CONDITIONS WILL BEGIN TO DETERIORATE THROUGH THE MORNING AS
ANOTHER VIGOROUS STORM SYSTEM MOVES INTO THE REGION. SNOW WILL BEGIN
ALONG THE CASCADES AND KEAT BY 15Z DROPPING CIGS/VIS TO IFR. THE SNOW
WILL OVERSPREAD THE REMAINDER OF THE REGION THROUGH THE DAY. AFTER
18Z CONDITIONS WILL DECREASE TO WIDESPREAD IFR CIGS/VIS AT ALL TAF
SITES EXCEPT KLWS. CONDITIONS DECREASE TO IFR CIGS AND IFR/LIFR VIS
AFTER 01Z HAS A PERIOD OF HEAVIER SNOW MOVES INTO THE REGION. /TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        16  12  16   5   9 -10 /  80  80  80  50  20  10
COEUR DALENE  16  14  17   5   7  -7 /  80  80  90  60  20  10
PULLMAN        19  13  19  11  13  -5 /  70  80  90  60  30  10
LEWISTON       24  16  26  13  16   3 /  50  70  80  60  30  10
COLVILLE       18  14  19   2  14 -10 /  80  80  80  50  10  10
SANDPOINT      14  13  16   4   9 -11 /  80  80  80  70  20  10
KELLOGG        16   7  16   4   5  -6 /  80  80  80  70  30  20
MOSES LAKE     18  14  19   8   9  -4 /  70  80  30  30  10   0
WENATCHEE      20  15  20   8  10  -5 /  80  80  20  20  10   0
OMAK           20  13  17   6   9  -4 /  80  70  20  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 7 PM PST
     THURSDAY FOR CENTRAL PANHANDLE MOUNTAINS...IDAHO PALOUSE...
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM PST
     THURSDAY FOR COEUR DALENE AREA...NORTHERN PANHANDLE.

WA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 4 AM PST
     THURSDAY FOR MOSES LAKE AREA...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...UPPER COLUMBIA BASIN.

     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 7 PM PST
     THURSDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST
     BLUE MOUNTAINS...WASHINGTON PALOUSE.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM PST
     THURSDAY FOR NORTHEAST MOUNTAINS...SPOKANE AREA.

     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 4 AM PST THURSDAY
     FOR WATERVILLE PLATEAU...WENATCHEE AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY FOR EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Dec 17, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST WED DEC 17 2008

IDZ001>004-WAZ033-036-037-181400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
600 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER OVER THE
REGION TONIGHT. THIS STORM WILL BRING THE POTENTIAL FOR MODERATE
TO HEAVY SNOWFALL ACROSS THE EASTERN THIRD OF WASHINGTON AND IDAHO
PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL LINGER OVER THE REGION THROUGH THURSDAY NIGHT.
THIS STORM WILL BRING THE POTENTIAL FOR MODERATE TO HEAVY
SNOWFALL ACROSS THE EASTERN THIRD OF WASHINGTON AND IDAHO
PANHANDLE. FRIGID TEMPERATURES WITH DANGEROUS WIND CHILLS WILL
RETURN ON FRIDAY. ANOTHER WINTER STORM MAY AFFECT THE REGION ON
SUNDAY.

WAZ041-042-044-181400-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
600 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER OVER THE
AREA TONIGHT. THIS STORM WILL BRING THE POTENTIAL FOR MODERATE TO
HEAVY SNOWFALL THROUGH WATERVILLE PLATEAU.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIGID TEMPERATURES WILL RETURN ON FRIDAY. ANOTHER WINTER STORM
MAY AFFECT THE REGION ON SUNDAY.

IDZ026-027-WAZ031-032-034-035-038-043-181400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
600 AM PST WED DEC 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

 WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER OVER THE
REGION TONIGHT. THIS STORM WILL BRING THE POTENTIAL FOR LIGHT TO
MODERATE SNOWFALL ACROSS THE BASIN AND LEWISTON- CLARKSTON VALLEY
AND CAMAS PRAIRIE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL LINGER OVER THE REGION THROUGH THURSDAY NIGHT
RESULTING IN ADDITIONAL ACCUMULATIONS OF SNOW. FRIGID TEMPERATURES
WILL RETURN ON FRIDAY. ANOTHER WINTER STORM MAY AFFECT THE REGION
ON SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
December 17, 8:00 AM PST to December 18, 3:00 PM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
December 17, 8:00 AM PST to December 18, 8:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
December 17, 8:00 AM PST to December 18, 8:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Upper Columbia Basin

When
December 17, 9:00 AM PST to December 18, 1:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Law Enforcement
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 17, 9:00 AM PST to December 18, 3:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
December 17, 9:00 AM PST to December 18, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
December 17, 10:00 AM PST to December 18, 5:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
December 17, 1:00 PM PST to December 19, 7:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Lower Garfield & Asotin

When
December 17, 1:00 PM PST to December 19, 7:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141292, 141295, 141296, 141291, 141293, 141294, 141290, 141288, 141289.